announcement

Check our homepage for new, visually rich, fast and immersive experiences!

Leg Pain and Birth Control Pills

Leg pain is one of the claimed side effects of birth control pills. In this article, you will find the causes of leg pain in women taking birth control pills.
HerHaleness Staff
The birth control pill is one of the most effective contraceptive methods used all over the world. The birth control pill, or simply known as the pill, is easily available and also easy to use. It is 99% safe in preventing pregnancy, and also helps in treating other health conditions like menstrual cramps and menstrual pain. However, it is believed that the pill reduces sex drive and can also cause several side effects. Well, the former is a myth as there has been no evidence to prove it. On the other hand, it is true that there are potential side effects associated with the pill. Here we will see more on pain in leg associated with birth control pills.
Leg Pain as a Side Effect of Birth Control Pills
Similarly to headache and back pain, leg pain is also a common symptom that can be caused due to numerous reasons. Weight gain, nausea, headache, abdominal pain, changes in mood and depression are some of the commonly known side effects of birth control pills. However, sometimes, a woman may also experience pain in the leg. As it is not commonly known that leg pain and birth control pills are related to each other, most women fail to report this to the doctor. So, how does use of birth control pill cause leg pain? Birth control pills contain the hormone estrogen which is one of the reasons that can give rise to certain diseases and disorders of the leg.
Deep vein thrombosis or formation of blood clots is one of the prominent conditions that can lead to leg pain in women. Pain and swelling in one leg which is also followed by redness are the symptoms of deep vein thrombosis. Apart from birth control pills, any medication containing estrogen, increases the person's risk of suffering from deep vein thrombosis. Secondly, varicose veins is another disorder that can be caused due to birth control pills. This condition is marked by swollen and twisted veins that are filled with blood. Apart from using birth pills, there are several other potential causes for these conditions. However, one cannot ignore the fact that use of birth control pills is one of the reasons for blood clotting in legs which can lead to pain and cramping.
Severe leg pain and cramping in legs that does not go away are the two most common symptoms of disorders caused in the leg due to use of birth pills. Deep vein thrombosis can also be a severe disorder if the blood clot reaches the lungs or the heart. Therefore, it is recommended that women to consult a doctor immediately if pain in leg, swelling, redness, cramping is observed. The only preventive measure to avoid these conditions is to talk to your doctor about any side effect experienced on using the pill. Secondly, the pill should be taken in prescribed doses and at a specific time. Another factor to be noted, when talking about leg cramps and birth control pills, is that if women on birth control continue smoking, there are high chances of causing blood clots.
Lastly, we can only conclude by saying that although effective, birth control can cause several side effects. Therefore, it is wise to consult a doctor before going on one, or even discontinuing one. Take care!